Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 228, NWS Des Moines, IA

August 1, 2018Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2018, 6:19 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2018, 6:19 PM CDT (23:19 UTC)
Expired
Aug 1, 2018, 7:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:20 PM CDTHAIL 0.753 S Duncombe, IA
Aug 1, 6:21 PM CDTHAIL 12 Sse Duncombe, IADELAYED REPORT. REPORT VIA SOCIAL MEDIA.
Aug 1, 6:45 PM CDTHAIL 15 N Stratford, IADELAYED REPORT. REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WUUS53 KDMX 012319
SVRDMX
IAC079-187-020000-
/O.NEW.KDMX.SV.W.0228.180801T2319Z-180802T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
619 PM CDT WED AUG 1 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Webster County in central Iowa...
  Southwestern Hamilton County in central Iowa...

* Until 700 PM CDT.

* At 619 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Fort Dodge, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Webster City, Stratford, Coalville, Stanhope, Lehigh, Duncombe,
  Kamrar, Woodman Hollow State Park, Brushy Creek St Recreation Area,
  Webster City Municipal Airport and Dolliver Memorial State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4235 9414 4249 9408 4244 9364 4221 9373
      4221 9393
TIME...MOT...LOC 2319Z 286DEG 23KT 4241 9401 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
1 follow-up statement
661 
WWUS53 KDMX 012337
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
637 PM CDT WED AUG 1 2018

IAC079-187-020000-
/O.CON.KDMX.SV.W.0228.000000T0000Z-180802T0000Z/
Webster IA-Hamilton IA-
637 PM CDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WEBSTER AND SOUTHWESTERN HAMILTON COUNTIES...

At 636 PM CDT, a severe thunderstorm was located near Webster City,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Webster City, Stratford, Stanhope, Lehigh, Duncombe, Kamrar, Brushy
Creek St Recreation Area and Webster City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4232 9410 4248 9396 4244 9364 4221 9373
      4221 9393
TIME...MOT...LOC 2336Z 286DEG 23KT 4238 9386 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:51 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 1, 3:51 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
351 PM CDT Wed Aug 1 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 343 PM CDT Wed Aug 1 2018

Relatively quiet weather continues throughout much of the
forecast with a few isolated storms still possible this afternoon
into the evening with the cold frontal passage. Otherwise, the
focus of the forecast was on the heat building back into the
region and a periodic storm chances over the weekend into early
next week.

Cold front slowly creeping into northwest Iowa late this afternoon
will continue progress southeast this evening. The latest hires
models, especially the HRRR and ESRL HRRR, have the best handle on
the current radar trends and depictions through late this
evening. There is limited instability due to the weak shower/cloud
cover from southwest to northeast Iowa through the day and shear
remains low or even non existence. Not much going for severe
weather chances later this afternoon into the evening, but still
cannot rule out an isolated threat for now.

Surface high pressure builds into the state tonight into Thursday
providing cool and dry conditions. This high shifts east through
the day Friday and return flow begins to develop from west to
east across the forecast area. The ECMWF is a bit stronger and
faster with a shortwave to cut across the region late Saturday
into Saturday evening. Certainly looks to be a breezy and warm day
Saturday and confident to nudge up wind gusts a couple of knots.
Winds near the mix layer range from 28-36 knots but with forecast
soundings suggesting some high clouds, this should limited some of
the deep mixing. Regardless, the surface pressure gradient
increases and mixing is likely to be enough for wind gusts around
25 mph or slightly higher Saturday afternoon. 850mb temperatures
still progged to range from +20C to +22C Saturday afternoon and
Sunday afternoon, and thus warm temperatures on track for the
weekend. Surface dew points remain in the lower to middle 60s and
not anticipating significant heat index values over the weekend.

Sunday night into Monday, the ECMWF and GFS are in decent
agreement with another shortwave riding the westerly flow into
the region. Timing and location looks to be b/t 00-12z Monday and
over central to northern Iowa. Severe potential remains uncertain,
but instability increases Sunday afternoon there is decent shear
present Sunday night into Monday. Certainly something to continue
to monitor if models continue to converge on timing and location.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1235 PM CDT Wed Aug 1 2018

Convection has yet to increase...with mainly light showers north
sites at this time. Front expected to focus convection from
northwest Iowa to central Iowa between 20z and 03z...weakening
with time. Winds mixing to near 18kts through 23z otherwise light
northwest winds aft 05z. Hires models now more adamant in bringing
in MVFR/possible IFR stratus following the boundary from 08z
through 15z north and northeast sites KFOD/KMCW/KALO/KDSM...though
less confidence on extent of IFR conditions...have lowered cigs to
MVFR most locations aft 08z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...REV
Hazardous weather outlook, Aug 1, 3:25 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
325 PM CDT Wed Aug 1 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-022030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
325 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon over northern Iowa. A few of the storms may reach severe
levels across northern Iowa late this afternoon and toward central
Iowa into the evening. The primary threats are large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional intermittent chances for thunderstorms are forecast
Saturday through Monday. The severe weather threat is uncertain
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly this late this afternoon
and into the evening.

REV

In the hours before

Special weather statement, Aug 1, 5:36 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
536 PM CDT WED AUG 1 2018

IAZ017-012330-
Cerro Gordo IA-
536 PM CDT WED AUG 1 2018

...Hail and Strong Winds Possible...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason City, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mason City, Nora Springs, Mason City Municipal Airport, Rock Falls
and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4321 9302 4304 9302 4314 9335 4323 9333
TIME...MOT...LOC 2235Z 279DEG 19KT 4318 9325

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:29 PM CDTSevere Thunderstorm WarningDMXHancock, Wright46 min
Aug 1, 5:03 PM CDTSevere Thunderstorm WarningDMXHancock, Wright27 min
Aug 1, 5:36 PM CDTSpecial Weather StatementDMXCerro Gordo54 min
Aug 1, 6:40 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie50 min
Aug 1, 6:53 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster52 min
Aug 1, 6:59 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.